November 9, 2017

The Dangers of Human Pain Relievers and Pets: How Prince Nearly Lost His Life

Prince

After suffering two life-threatening accidents in one day, Prince, a 10-month-old tabby, managed to pull through, thanks to his fast-acting owner and the staff at the ASPCA Animal Hospital (AAH).

It was a warm fall day when the 11-lb. Prince tumbled out of his family’s six-story apartment in the Bronx, another “high rise” accident common in cities like New York where skyscrapers are the norm. 

After scrambling to collect Prince from the courtyard below, one of his family members gave him a dose of children’s acetaminophen in hopes of alleviating any pain he might have sustained from the fall.  Then they rushed him to the AAH.

“We got him to the hospital right away,” says Cynthia M., whose five-year-old daughter witnessed the fall. “We were all very upset.”

What Cynthia didn’t realize was that even though Prince sustained injuries from the fall, his reaction to the pain reliever would be much more serious.

Prince being examined

“I was really worried about him initially,” says Dr. Danielle Delfino, a hospital veterinarian who examined Prince. “I was concerned that he might not make it.”

Acetaminophen—the ingredient in many over-the-counter pain relievers—is safe for humans. But animals, especially cats, are much more sensitive to this medication.

“Cats can’t metabolize acetaminophen like humans do,” says Dr. Camille DeClementi, Vice President of the ASPCA Animal Hospital. “That’s what makes it so risky to cats.”  

“One extra strength acetaminophen dose can kill a cat if treatment is not started soon after ingestion,” adds Dr. Tina Wismer, Medical Director of the ASPCA Animal Poison Control Center (APCC).

Veterinarians at the ASPCA contacted the APCC about Prince’s case, one of 4,073 that the APCC has consulted on this year. Human pain relievers and other over-the-counter medications, which encompass nearly 7,000 products, along with human prescription medications, account for the majority of toxicity cases reported to the APCC.

Prince resting at the vet

According to Dr. DeClementi, another reason acetaminophen can be fatal to cats is that it can cause changes in the cat’s red blood cells, which then can’t carry oxygen to vital organs. Symptoms of acetaminophen intoxication in cats may include blue or brown gums and trouble breathing—both of which Prince exhibited. The fall had also left him dull, dehydrated and in shock.

According to Dr. Delfino, Prince did not require surgery, as his body absorbed the blood that had accumulated in his abdomen, but he was monitored closely for more fluid accumulation. Veterinarians also kept a close eye on his red blood cell count to assure that his anemia was improving. 

During the course of his five-day stay at the hospital, Prince had a laceration repaired on his lip, and he was treated with intravenous fluids, pain medication, a liver protectant medication and oxygen support, while the acetaminophen intoxication specifically was treated with N-acetylcysteine.

Luckily, with the support of everyone at the ASPCA, Prince made a full recovery from a situation that could have proven deadly. “He did very well and became extremely friendly and attention-seeking once he was feeling better,” reports Dr. Delfino.

“He’s doing great,” adds Cynthia. “Since he’s recovered, he’s acting like a king.”

Prince and Cynthia

Cynthia also tells us that her family has installed sturdy screens in their windows to avoid another high-rise incident; as of October 31, the AAH has seen 66 high-rise cases in 2017. Cynthia has also spread the word to warn friends and family about toxicity of human medications in pets.

“A good intention almost proved fatal, but you learn from every experience,” says Dr. Delfino. “Prince certainly is lucky, in more ways than one.”